Being able to quickly detect and properly manage adverse events (AEs) that arise in patients with melanoma who are receiving immunotherapy is key to improving their experience with treatment, explained Kathleen Madden, RN, MSN, FNP-BC, AOCNP®, APHN.
“I would definitely advise other providers to be very familiar with the agents that they are administering to patients, and understand the nuances of each of those drugs,” said Madden, citing AEs that are dermatologic, hepatic, and endocrine related.
For example, in the phase III trial CheckMate-067 trial, patients with previously untreated stage III/IV advanced melanoma were randomized 1:1:1 to receive either the combination of nivolumab (Opdivo) and ipilimumab (Yervoy), single-agent nivolumab, or ipilimumab monotherapy. The rates of grade 3/4 AEs were 59% with the combination, 23% with nivolumab alone, and 28% with ipilimumab alone.
In her interview with OncLive
, a sister publication of Oncology Nursing News
, Madden, a nurse practitioner at NYU Langone Health's Perlmutter Cancer Center, discussed optimal management of AEs associated with various therapies for patients with melanoma.
OncLive: What are the most common immune-related toxicities that occur in patients with melanoma?
Pavlick: Some of the most common toxicities for immunotherapy tend to be dermatologic, gastrointestinal (GI), hepatic, endocrine, pulmonary, and renal related; the top 2 AEs tend to be dermatologic and GI-related. We do spend a lot of time treating these toxicities, especially since they are 2 of the most clinically detectable for patients—and they are the ones that have earlier onset with longer duration.
What are some factors you consider when using steroids to manage these AEs?
Steroid therapy is sometimes a bit of a “necessary evil” because the immunotherapy AEs can be inflammatory in nature; it is almost anything you can slap an “itis” or an “opathy” behind. We manage those when they are unresponsive to supportive measures, then we use steroids, so we try to use it conservatively.
First and foremost, we try to have patients educated in order to inform us when AEs do start. We [operate under the] “see something, say something” mentality right away and tell patients not to delay voicing their concerns; you cannot muscle through these treatments. Patients really have to report AEs because, at the beginning, they'll have a slow and steady onset, but AEs can pick up the pace very quickly, especially if they're receiving combination therapy.
The dosing will depend on the grading of the toxicity, and we grade that by the information that the patients give us. We do have Common Terminology Criteria guidelines that we adhere to. We usually try to taper patients off of drugs at a steady pace, depending on the level of toxicity, and we support them through that. Often, antacid therapy is important so [acid reflux] and secondary issues with ulcers [do not occur]. For patients who are on high doses for longer periods of time, we may consider adding in some other adjunctive therapies so they don't develop secondary infections.
What advice do you have for healthcare providers who are trying to educate patients on these AEs?
I would advise other providers to be very familiar with the agents that they are administering to patients. Specifically for our patients with melanoma, whether they are given CTLA-4 inhibitor and/or a PD-1 inhibitor, providers need to be familiar with the nuances of each of those drugs. While there is a lot of overlap with the AE profiles, there are some things that are a bit nuanced, such as PD-1 inhibitors.
PD-1 inhibitors can have more pulmonary toxicity and renal toxicity, but patients also tend to be on PD-1 inhibitors a little bit longer. CTLA-4 inhibitors, especially if given standard dosing or in combination, will be administered in a briefer period of time.
We know that GI toxicities tend to be more nuanced in CTLA-4 inhibitors and the combination can exacerbate those sort of AEs. Again, knowing the drugs, knowing the nuances, keeping current with new updates, and educating their patients about the AEs are important.
[Something helpful] is when you are with patients, you can run through the organ systems. I like to run them from head to toe, and while I'm doing that, I am m gathering information; however, patients are also secondarily gaining information on what we are looking for. There is an educational process happening there that is a shared opportunity.
Could you provide a few examples of how and when these AEs present?
When I am discussing dermatologic toxicities with patients, I try to let them know that while AEs can start at any point in time, there is a median time frame when they can develop—it is usually during the first few months of treatment—and what that might look like. Again, AEs start to present in a slow-and-steady form, and it is important to report that on onset of one. It can open up the conversation, and we can inform patients what to look for at that next time point.
The level of toxicity that the patient is experiencing will determine and guide what sort of management measures that we have. Starting off with [supportive measures, we have] over-the-counter lotions or antihistamines if there is itching or rash, and then advance into steroids if and as needed.
With GI toxicities, they can start as early as the first infusion, but they can continue to develop after the first few infusions. We talk [with the patients] about these toxicities and what to look for, changes in frequency and consistency of bowel movements, and being aware of that and not to dismiss anything—especially if it lasts for more than 12 to 24 hours. We advise patients to notify our office because sometimes the signs and symptoms can be a little bit subtle; perhaps the AE is something that they have dealt with in the past. However, they should not dismiss it because they are now on a new therapy.
These [immunotherapies] are really potent medications and even though most of our patients are responsible adults, they are capable of handling their bodies. They have had [many] years of managing their bodies, and now we are in partnership [with them on that] and we have to gain that confidence, collaborative relationship, and trust. This is important so that they know that they are not complaining, they are not bothering us, that they are reporting, and that we have asked them to do that. AEs can happen at any point in time and the sooner we hear about these toxicities, usually the faster that we can intervene and the less inconvenient they can be for patients, and the better we can keep them on track and on schedule with their therapies.
What laboratory tests are used for these different ordering systems?
[The standard] include comprehensive metabolic and liver functions, which is part of a comprehensive panel. We are looking at complete blood count with differential, and we are looking at thyroid functions as baseline; this is because the endocrine system can be sensitive to T-cell modulation.
These are all things included in the package inserts. Sometimes, we also have patients get some baseline hormone tests, such as adrenocorticotropic hormone and cortisol. This is especially the case if patients are going to be on treatment for a while. There are expanded tests, but we usually use an expansion of tests depending on if a toxicity occurs. We do pregnancy testing on patients who are of childbearing age before each treatment, because the therapies can be embryo-fetal toxic. If we suspect that someone has an upset stomach and it is a little bit vague and they have some GI issues, it may not be colitis; however, it could be pancreatitis. Utilizing specific tests for amylase and lipase and pancreas enzymes is an example of an expansion of tests that are outside of the standard.
Could you discuss the CheckMate-067 trial and the implications of the safety findings?
The trial looked at ipilimumab in combination with nivolumab, and compared it with ipilimumab and nivolumab each as single agents. It looked at toxicity profiles, progression-free survival, and overall survival.
The AE profiles had a very high-resolution rate. Dermatologic toxicity tended to take longer to resolve and that was noted with PD-1 monotherapy, but some of those patients were also on maintenance therapy or on a longer-term therapy as a monotherapy possibly after induction treatment. Also, endocrine-related AEs have a low resolution rate, but that is not surprising; if we have an organ that is interrupted or disrupted permanently as a result of the T-cell modulation and immunotherapy, we can add hormone supplementation to it. Then, we can support those patients and they can continue on therapy.
What is your take-home message to your colleagues?
My take-home message is to pay attention to what patients are saying. We need to be good listeners and good investigators, and we need to be astute to the things that we are hearing. There can be a lot of vague information that can come in and that can be a little bit non-specific, but that is the part where we dive in and use our differentials to question what something could or could not be.
We need to understand what the toxicity profiles look like and how symptoms present so that can help guide us with the leading questions for our patients. Then, we can call out what is and isn’t going on.
Listening to your patients forging those relationships, and being a cheer team for them and knowing that they do not have to muscle through these things alone is important. That this is a partnership and we are here as their guides and their safety.
Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Five-year survival with combined nivolumab and ipilimumab in advanced melanoma. N Engl J Med. 2019;381:1535-1546. doi: 10.1056/NEJMoa1910836.
This article originally appeared on OncLive as, "Optimal AE Management Required With Immunotherapy in Melanoma."